Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 73, NWS Denver/Boulder, CO

June 26, 2004Morgan County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 26, 2004, 8:08 PM MDT for Morgan County, Colorado. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2004, 8:08 PM MDT (02:08 UTC)
Expired
Jun 26, 2004, 9:00 PM MDT
In force
52 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Morgan County, CO

The radar

The Denver radar (KFTG), 97 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.1 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2004-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 608 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2004-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
608 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1183 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

520 
WUUS55 KBOU 270208
SVRBOU
COC087-270300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
807 PM MDT SAT JUN 26 2004

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MORGAN COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF FORT MORGAN

* UNTIL 900 PM MDT

* AT 807 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTH OF SNYDER...OR ABOUT 13 MILES
  NORTHEAST OF FORT MORGAN...MOVING SOUTH AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...BRUSH...
FORT MORGAN...HILLROSE...LOG LANE VILLAGE AND SNYDER.

HEAVY RAIN AND HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED WITH 
THIS STORM. FUNNEL CLOUDS HAVE ALSO BEEN REPORTED. THIS STORM MAY 
PRODUCE A BRIEF TORNADO AS IT MOVES SOUTHWARD INTO THE CENTRAL 
PORTIONS OF MORGAN COUNTY.  

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4043 10347 4041 10384 4012 10386 4012 10348

$$

ENTREKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:55 PM MDT, 5 hours 13 minutes earlier.

Area forecast discussion, Jun 26, 2:55 PM MDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
255 PM MDT SAT JUN 26 2004

.SHORT TERM...CONVECTION ACROSS MOUNTAINS MOVING ONTO PLAINS IN A
COUPLE OF WAVES.  ACARS SOUNDING STILL SHOWING SOME CONVECTIVE
INHIBITION TO OVERCOME BEFORE CAP IS BROKEN.  IT APPEARS THAT THERE
MAY BE A WEAK SHORTWAVE EMBEDDED IN THE FLOW ALOFT WHICH IS HELPING
TO DISSOLVE CAP.  CURRENT CONVECTION LOOKS TO BE ORGANIZED AND
LINEAR IN NATURE WHICH SUGGESTS THAT THERE COULD BE A SHORTWAVE
MOVING OVERHEAD.  STORMS SHOULD CONTINUE TO MARCH ACROSS PLAINS
DURING THE EVENING HOURS.  CAPE VALUES FROM ACARS SOUNDING DATA
REACHING 1500 J/KG...CANNOT RULE OUT THE POSSIBILITY OF A FEW SEVERE
STORMS THIS EVENING ACROSS PLAINS GIVEN ADEQUATE INSTABILITY AND
LIFT FROM SHORTWAVE.  HAIL WILL BE THE MAIN CONCERN AS SHEAR NOT ALL
THAT IMPRESSIVE.  STORMS MOVING SLIGHTLY FASTER THAN ANTICIPATED...
SO WIDESPREAD FLOODING POTENTIAL LOW.  MODELS GENERATE PRECIPITATION
OVERNIGHT...ESPECIALLY FAR EASTERN PLAINS.  DIV-Q PROGS SHOW WEAK
Q-G ASCENT WHICH COULD SUPPORT THE POSSIBILITY OF OVERNIGHT RAINS.
HOWEVER...THERE MAY BE ENOUGH SUBSIDENCE BEHIND THE WEAK WAVE TO
OFFSET THE PRECIPITATION POTENTIAL.  ALSO...THE ONGOING ACTIVITY
UPSTREAM LOOKS DIURNALLY DRIVEN...WITH NO ORGANIZED CONVECTION.
WILL NOT EXTEND PRECIPITATION BEYOND MIDNIGHT.  BOUNDARY LAYER WIND
AND HUMIDITY PROGS SUGGEST SOME LOW CLOUDS AND FOG DEVELOPING BY
MORNING ACROSS THE FAR NORTHEAST PLAINS.  HOWEVER THERE LOOKS TO BE
ENOUGH DRAINAGE WINDS TO KEEP FOG LOCALIZED...SO WILL NOT MENTION AT
THIS TIME.  ON SUNDAY...LOW AND MID LEVELS OF THE ATMOSPHERE REMAIN
MOIST WITH PRECIPITABLE WATER VALUES HOVERING AROUND EIGHT TENTHS OF
AN INCH ACROSS THE PLAINS. ATMOSPHERE SHOULD BECOME UNSTABLE BY
AFTERNOON...WITH STORMS DEVELOPING OVER MOUNTAINS.  MODELS INDICATE
A NORTHERLY SURGE MOVING ACROSS PLAINS AFTER 18Z WHICH MAY KEEP
AIRMASS ACROSS PLAINS CAPPED AND STORMS FROM MOVING TOO FAR
EASTWARD.  HOWEVER...MODELS ALSO SHOW A SLIGHTLY STRONGER SHORTWAVE
MOVING ACROSS AREA DURING AFTERNOON WHICH COULD OFFSET THE STABLE
ATMOSPHERE AND ALLOW STORMS TO MOVE OFF FOOTHILLS.  I HAVE SOME
UNCERTAINTIES AS TO WHICH WILL PREVAIL AND AM HESITANT ABOUT MAKING
ANY ADJUSTMENTS TO CURRENT FORECAST AT THIS TIME.

.LONG TERM DISCUSSION...SUN NGT-TUE...MDLS KEEP SURFACE HI PRES OVR
THE PLAINS AND THE AIR MASS ACRS THE PLAINS AND ERN SLP MOIST AND
UNSTABL WITH LRG CAPES ON SUN NGT AND MON WITH SUM DRYING ON TUE.
WHILE DYNAMICS ARE WEAK...PRECIPITIBLE WATERS ARE RELATIVELY HI.  SO
WILL KEEP SCT SHWRS AND TSTMS MAINLY DURING AFTN AND EVE PERIODS FM
MTNS EWD OVR URBAN CORRIDOR AND PLAINS. TEMPS WILL REMAIN COOL ON
MON WITH SUM WARMING ON TUE AS SFC HI PRES MOVES E.  GENERALLY FAVOR
THE ETA MOS THRU TUE NGT AND ETA12 SFC TEMPS ON WED.

IN EXTENDED PERIOD...WED-SAT...MDLS KEEP WK UPR RDG OVR CNTRL RCKYS
ALG WITH SUM WK SFC LEE TROFG.  GFS SHWS ABUNDANT MOISTURE WITH PCPN
THRU THE PRD AND MOS POPS ARE HIR THAN CLIMO.  SO WILL KEEP MENTION
OF SUMMERTIME USUAL AFTN AND EVE CONVECTIVE SHWRS AND TSTMS.  TEMPS
WILL GRADUALLY WARM TO NEAR SEASONAL NORMS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

D-L/GARD...WFO BOULDER
Hazardous weather outlook, Jun 26, 10:47 AM MDT, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1047 AM MDT SAT JUN 26 2004

COZ030>051-271200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1047 AM MDT SAT JUN 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE
MOUNTAINS AND FOOTHILLS...MOVING ONTO THE PLAINS DURING THE
AFTERNOON.  A FEW STORMS COULD BECOME SEVERE ACROSS THE PLAINS WITH
LARGE HAIL THE PRIMARY THREAT.  THE STORMS WILL BE SLOW MOVING AND
COULD PRODUCE LOCALLY HEAVY RAIN IN SOME LOCATIONS.

ABUNDANT LOW AND MID LEVEL MOISTURE IN WEAK NORTHWEST FLOW ALOFT
COMBINED WITH DAYTIME HEATING WILL HELP INITIATE THUNDERSTORM
DEVELOPMENT THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

VERY SIMILAR WEATHER IS EXPECTED AGAIN SUNDAY AS NORTHWEST FLOW
ALONG WITH ABUNDANT SURFACE MOISTURE LINGERS OVER THE AREA.  SHEAR
IN THE LOWER LEVELS OF THE ATMOSPHERE MAY BE A BIT MORE FAVORABLE
FOR SUPERCELL DEVELOPMENT SUNDAY AFTERNOON THAN THE PAST FEW DAYS.
THUS...A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN ON THE
EASTERN PLAINS SUNDAY AFTERNOON.  LITTLE CHANGE IS EXPECTED FOR
MONDAY.  HOWEVER...A GRADUAL TRANSITION TO A WARMER AND DRIER
WEATHER PATTERN IS EXPECTED BEGINNING TUESDAY AS HIGH PRESSURE
BUILDS INTO WESTERN COLORADO.  BUT THERE WILL STILL BE ENOUGH
MOISTURE TRAPPED UNDER THIS RIDGE TO KEEP A SLIGHT CHANCE OF
AFTERNOON AND EVENING THUNDERSTORMS IN THE FORECAST THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

D-L/GARD...WFO BOULDER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 3:55 PM MDTFlash Flood WarningBOUDouglas, Jefferson3 hr
Jun 27, 5:44 PM MDTFlash Flood WarningBOUDouglas, Jefferson3 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.